Arkansas, 2004

Damaging Winds in Arkansas, March 17, 2004

March 17, 2004 · NWS LZK · 2 events in 1 county or zone

Thunderstorm winds downed several trees and power lines near Booneville.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Thunderstorm winds downed several trees and power lines near Booneville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Mar 17, 3:05 PM CST, 6 hours 5 minutes earlier.

Area forecast discussion, Mar 17, 3:05 PM CST, 6 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
305 PM CST WED MAR 17 2004

.SHORT TERM...TONIGHT THROUGH SATURDAY
INCREASING S-SWLY WINDS...LOW HUMIDITIES...AND PLENTY OF MID-MARCH
SUNSHINE ALLOWED TEMPS TO WARM QUICKLY INTO THE 70S AS MOST
LOCATIONS THIS AFTN. READINGS WERE STILL IN THE 60S OVER NERN AR.
LOW LVL FLOW ALSO BRINGING HIGHER DEWPOINTS NWD JUST TO OUR WEST.
READINGS IN THE MID 50S HAD WORKED INTO SRN AND CNTRL OK BY MID AFTN.

ACTIVE NWLY FLOW ALOFT WILL BRING ANOTHER UPPER LEVEL SYSTEM...AND
ASSOCD CDFNT...IN THE AREA TNGT AND THU. LOOKING AT CONVECTION
FORMING LATER THIS EVENING OVER ERN OK/WRN AR AND THEN TRANSLATING
E-SEWD LATER TONIGHT AND THU MRNG. EXPECT HIGHER SFC DEWPOINTS TO
ADVECT NWD INTO MOST OF THE FA BY LATER THIS EVENING. SOME OF THE
STORMS COULD REACH SVR LEVELS...WITH MAIN THREATS BEING LARGE HAIL
AND DAMAGING WINDS. STILL A QUESTION AS TO THE AMOUNT OF AVAILABLE
INSTABILITY WHICH COULD LIMIT THE SVR POTENTIAL.

CDFNT IS PROGGED TO STALL OUT NEAR THE AR/LA BORDER LATER ON THU.
HAVE GONE WITH THIS SOLUTION FOR NOW. ONE NOTE...THE 18Z RUN OF THE
MESOETA IS INDCG THE BNDRY STALLING FURTHER NWD OVER AR FOR LATER
THU AND THU NIGHT. THIS MORNINGS GFS RUN WAS ALSO TRENDING NWD WITH
THE PLACEMENT OF THE BNDRY. HOPEFULLY...LATER RUNS WILL COME INTO
BETTER AGREEMENT.

NEXT FRONT AND UPPER LEVEL FEATURE STILL PROGGED TO DROP SEWD AND
APCH NRN AR LATE IN THE DAY SATURDAY. MODELS HAVE BEEN IN GOOD
AGREEMENT THE LAST FEW DAYS ON TIMING WITH THIS NEXT FRONT.

TEMPS WILL BE A PRIMARY FCST CONCERN THROUGHOUT THE SHORT TERM. HAVE
TRENDED TOWARD THE WARMER GFS/ETA MOS OUTPUT FOR MINS WITH THESE
MODELS HAVING A BETTER HANDLE ON LOW LVL MOISTURE TRENDS. EXPECT A
DECENT WARMUP ON SAT AHEAD OF FRONT AND HAVE GONE A CAT OR TWO ABOVE
MOS.

.LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY
BY SATURDAY NIGHT...COLD FRONT WILL BE MAKING ITS WAY INTO NORTHERN
ARKANSAS. MAJORITY OF THE MOISTURE WILL BE POST FRONTAL...WITH ANY
CONVECTION THAT DEVELOPS BEING ELEVATED IN NATURE. SYSTEM WILL MOVE
SOUTH OF THE FORECAST AREA ON SUNDAY MORNING...WITH PARTIAL CLEARING
FROM THE NORTH DURING THE AFTERNOON. SYSTEM WILL STALL AND WASH OUT
OVER COASTAL LOUISIANA ON MONDAY.

NORTHWESTERLY FLOW REGIME WILL CONTINUE TO HOLD OVER THE MIDSECTION
OF THE COUNTRY THROUGH THE REMAINDER OF THE EXTENDED PERIOD. SEVERAL
DISTURBANCES WILL MOVE DOWN IN THE MEAN FLOW. HOWEVER...LARGE
SURFACE HIGH OVER THE SOUTHEASTERN UNITED STATES WILL ACT TO
PRECLUDE ANY FORWARD MOMENTUM OF ANY SURFACE SYSTEMS APPROACHING
FROM THE WEST THROUGH THE END OF THE PERIOD. THUS...WILL CONTINUE A
DRY FORECAST...WITH VARIABLE CLOUD COVER EXPECTED.
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

44/57
Hazardous weather outlook, Mar 17, 5:10 PM CST, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
510 PM CST WED MAR 17 2004

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-181100-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
510 PM CST WED MAR 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...REMAINDER OF THIS AFTERNOON AND TONIGHT

A FRONTAL BOUNDARY OVER THE RED RIVER VALLEY OF NORTHEASTERN TEXAS
WILL MOVE TO THE NORTHEAST DURING THE REMAINDER OF THIS AFTERNOON
AND THIS EVENING...AND ACROSS ARKANSAS DURING THE OVERNIGHT HOURS.
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF
THE SYSTEM AS IT MOVES ACROSS THE AREA...AND INTERACTS WITH SEVERAL
UPPER LEVEL LOWS MOVING OUT AHEAD OF THE SYSTEM.

SOME STORMS MAY REACH SEVERE LIMITS. THE GREATEST THREATS FROM
STORMS THAT DEVELOP WILL BE LARGE HAIL AND DAMAGING WIND GUSTS.

SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER CENTRAL AND EASTERN
OKLAHOMA DURING THE LATE AFTERNOON AND EARLY EVENING HOURS. THE
STORMS SHOULD MOVE INTO PARTS OF WESTERN AND NORTHWESTERN ARKANSAS
LATE THIS EVENING. THE GREATEST THREAT FOR SEVERE STORMS WILL BE IN
AREAS ALONG AND WEST OF A LINE FROM HARRISON TO MOUNT IDA TO
MENA...BUT SEVERE STORMS MAY BE POSSIBLE FURTHER EAST LATER TONIGHT.

PEOPLE ARE REMINDED TO KEEP AN EYE ON THE LATEST WEATHER CONDITIONS
DURING THE REMAINDER OF THIS AFTERNOON AND TONIGHT...AND TO MONITOR
THE LATEST FORECASTS AND STATEMENTS FROM THE NATIONAL WEATHER
SERVICE CONCERNING THIS DEVELOPING WEATHER SITUATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY OVER THE WESTERN AND NORTHWESTERN PARTS
OF THE AREA THIS EVENING...AND POSSIBLY IN OTHER AREAS FURTHER EAST
DURING THE OVERNIGHT HOURS.

22

The radar

The Western Arkansas radar (KSRX), 39 km away, was scanning. The volume nearest the first event began at 03:08 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Logan

When
March 17, 9:10 PM CST
Where
Logan County, 3 mi W of Booneville
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.133, -93.983

Thunderstorm Wind, Logan

When
March 17, 9:15 PM CST
Where
Logan County, 1 mi S of Booneville
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.117, -93.933

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2004Every state in 2004This day in weather historyWarnings in Arkansas, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5387439, 5387440.